Texas, 2008Tornado and Damaging Winds in Texas, February 16, 2008
February 16, 2008 · NWS SHV · 3 events in 2 counties and zones
Severe thunderstorms developed across portions of northeast Texas and northwest Louisiana during the late evening hours of February 16th. These storms developed in a very unstable airmass across the Lower Mississippi Valley as an upper level storm system moved out of the southwest United States towards the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed across portions of northeast Texas and northwest Louisiana during the late evening hours of February 16th. These storms developed in a very unstable airmass across the Lower Mississippi Valley as an upper level storm system moved out of the southwest United States towards the region. These storms produced large hail and damaging thunderstorms winds ahead of a strong cold front. Low level wind shear was also present in the atmosphere and as a result...a tornado developed near the Toledo Bend Reservoir in deep east Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 16, 3:48 PM CST, 4 hours 22 minutes earlier.
Area forecast discussion, Feb 16, 3:48 PM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
348 PM CST SAT FEB 16 2008
.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
REGIONAL RADARS ARE STARTING TO LIGHT UP THIS AFTERNOON AS WE ARE
STARTING TO COME UNDER MORE OF AN INFLUENCE OF THE UPPER-LEVEL LOW.
AFTERNOON WATER VAPOR IMAGERY SHOWS THINGS ARE PRETTY MUCH ON
TRACK. THE UPPER-LEVEL SYSTEM IS HEADING INTO THE PERMIAN BASIN AS
I TYPE...AND SHOULD START EJECTING ACROSS NORTHERN TEXAS BY TONIGHT.
THE SURFACE FRONT HASNT MOVED A WHOLE LOT. REGIONAL SURFACE
OBSERVATIONS SHOW THE FRONT IS BETWEEN COLLEGE STATION AND HEARNE...
TOWARD CANTON TEXAS...THEN EASTWARD ALONG THE LOUISIANA/ARKANSAS
STATE LINE. THE PALESTINE WIND PROFILER SHOWS 50 TO 60 KNOT WIND
SPEEDS IN THE BOUNDARY LAYER /ROUGHLY 2KM LEVEL/. FURTHER EAST...
THE VAD WIND PROFILE FROM THE SHREVEPORT 88D SHOWS 40 KNOTS AT
ROUGHLY THE SAME LEVEL. THESE FIELDS SHOULD FURTHER INCREASE THIS
EVENING AS THE UPPER TROUGH CONTINUES ITS TREK EAST.
EVERYTHING SEEMS TO BE SHAPING UP FOR A HEAVY RAINFALL AND POTENTIAL
SEVERE WEATHER EVENT TONIGHT. THE STRONG LOW-LEVEL JET SHOULD
CONTINUE PUMPING MOISTURE INTO THE FORECAST AREA THIS EVENING...
WITH 850MB THETA-E VALUES APPROACHING 340K. MEANWHILE...A COUPLED
250MB JET IS STILL SLATED TO ENHANCE UPPER-LEVEL DIFFLUENCE ACROSS
OUR AREA. THE POSSIBILITY OF SEVERE THUNDERSTORMS WILL BE MENTIONED
ACROSS THE ENTIRE AREA THROUGH AT LEAST MIDNIGHT...ALONG WITH THE
POTENTIAL FOR HEAVY RAINFALL.
SPEAKING OF RAINFALL -- DESPITE THE POTENTIAL FOR A 2 TO 4 INCH
EVENT TOTAL...I DONT THINK WE WILL SEE A WIDESPREAD FLASH FLOOD
EVENT. THAT SAID...I DO NOT PLAN ON ISSUING A FLASH FLOOD WATCH.
FLASH FLOOD GUIDANCE VALUES ARE AVERAGING 2 INCHES PER HOUR...SO I
CANNOT TOTALLY RULE OUT SOME ISOLATED INSTANCES OF FLASH FLOODING.
IF ALL OF THAT WASNT ENOUGH...STRONG LOW-LEVEL KINEMATIC FIELDS MAY
LEAD TO WIND SPEEDS IN THE 15 TO 25 MPH RANGE TONIGHT AHEAD OF A
DEEPENING SURFACE LOW OVER SOUTHEASTERN OKLAHOMA. IN LIGHT OF
THIS...I PLAN ON ISSUING A LAKE WIND ADVISORY FOR THE ENTIRE
FORECAST AREA INTO THE EARLY MORNING HOURS.
THIS MORNINGS COMPUTER MODELS HAVE SLOWED THE PROGRESSION OF THIS
EVENT A LITTLE...BUT NOT BY MUCH. THE MAJORITY OF THE EVENT SHOULD
TAKE PLACE BEFORE MIDNIGHT...BUT MAY LINGER TO 3 OR 4 AM ACROSS
EASTERN AREAS. I WILL TAPER SHOWER/THUNDERSTORM PROBABILITIES
ACCORDINGLY. FOR MOST PLACES...SUNDAY SHOULD BE DRY. I WILL
CONTINUE LOW-GRADE SHOWER PROBABILITIES OVER THE NORTHERN COUNTIES
AS THE UPPER-LOW EXITS STAGE RIGHT.
A NORTHWESTERLY FLOW ALOFT SHOULD THEN DOMINATE WEATHER CONDITIONS
OVER THE REGION FOR THE EARLY PART OF THE WEEK. SURFACE HIGH
PRESSURE SHOULD MOVE INTO THE SOUTHERN UNITED STATES AND BRING DRY
WEATHER TO OUR AREA FOR MONDAY AND TUESDAY.
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
IT STILL LOOKS LIKE MOISTURE SHOULD RETURN TO THE FORECAST AREA
WEDNESDAY AS THE SURFACE HIGH MOVES EAST OF THE AREA. A SHORTWAVE
TROUGH IS FORECAST TO MOVE INTO THE SOUTHERN PLAINS BY WEDNESDAY
NIGHT...PUSHING A COLD FRONT CLOSE TO THE IH-35 CORRIDOR. THE FRONT
IS EXPECTED TO APPROACH THE NORTHERN PERIPHERY OF OUR AREA THURSDAY
AS THE SHORTWAVE TROUGH DAMPENS OUT ACROSS THE LOWER MISSISSIPPI
VALLEY. CONSIDERING A NEARLY ZONAL FLOW ALOFT...THE FRONT WILL
PROBABLY WAFFLE BACK AND FORTH UNTIL ANOTHER SHORTWAVE TROUGH DIGS
INTO THE REGION. RIGHT NOW...THAT DOESNT LOOK LIKE IT WILL OCCUR
UNTIL MAYBE NEXT WEEKEND.
FOR NOW...I PLAN ON KEEPING THE PARTLY CLOUDY SKIES AND FAIRLY LOW
SHOWER/THUNDERSTORM PROBABILITIES IN THE FORECAST FOR THE END OF
NEXT WEEK. NO EARTH-SHATTERING CHANGES WERE MADE TO THE LONG TERM
PORTION OF THE FORECAST. /21/
&&
.AVIATION...
AREA RADARS SHOW 2ND ROUND OF CONVECTION APPROACHING KTYR AHEAD OF A
COLD FRONT LOCATED FM KDFW-KCLL-KLRD. UPPER TROUGH CORE IS NOW OVER
THE WEST TEXAS PERMIAN BASIN...STILL ON TRACK TO REACH NORTHEASTERN
OK BY 12Z SUNDAY. STILL EXPECTING A SQUALL LINE TO DEVELOP OUT WEST
LATER THIS AFTERNOON/EVENING AND MOVE THRU THE REGION THIS EVENING.
UNTIL THEN...ALL TAF SITES WILL REMAIN IN THE WARM SECTOR...W/MOST
SITES RETAINING LIFR/IFR CEILINGS UNTIL THE TROUGH DRIVES THE COLD
FRONT THROUGH...W/SKIES QUICKLY LIFTING/SCATTERING TO VFR AFT 09Z.
A SFC LOW MOVING NE THROUGH EASTERN TEXAS AND OK WILL VEER SOUTHERLY
SFC WINDS TO THE SW AND INCREASE...ESPECIALLY AFTER FROPA.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 50 62 37 56 / 100 10 10 0
MLU 52 65 37 56 / 100 10 10 0
DEQ 45 52 30 53 / 100 20 10 0
TXK 46 56 36 55 / 100 10 10 0
ELD 48 62 34 54 / 100 20 10 0
TYR 46 57 38 57 / 100 10 10 0
GGG 48 58 35 55 / 100 10 10 0
LFK 50 67 38 61 / 100 10 10 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 4 AM SUNDAY FOR THE FOLLOWING ZONES:
COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.
LA...LAKE WIND ADVISORY UNTIL 4 AM SUNDAY FOR THE FOLLOWING ZONES:
BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE SOTO...
GRANT...JACKSON...LA SALLE...LINCOLN...NATCHITOCHES...
OUACHITA...RED RIVER...SABINE LA...UNION LA...WEBSTER...AND
WINN.
OK...LAKE WIND ADVISORY UNTIL 4 AM SUNDAY FOR THE FOLLOWING ZONES:
MCCURTAIN.
TX...LAKE WIND ADVISORY UNTIL 4 AM SUNDAY FOR THE FOLLOWING ZONES:
ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...
HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...
RED RIVER...RUSK...SABINE TX...SAN AUGUSTINE...SHELBY...
SMITH...TITUS...UPSHUR...AND WOOD.
&&
PUBLIC FORECASTER...BUTTS
AVIATION/FIRE WEATHER FORECASTER...44Hazardous weather outlook, Feb 16, 10:34 AM CST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1034 AM CST SAT FEB 16 2008
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-171200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1034 AM CST SAT FEB 16 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING WEST OF A LINE FROM BROKEN BOW OKLAHOMA...TO MINDEN AND
NATCHITOCHES LOUISIANA. A SLIGHT RISK OF SEVERE THUNDERSTORMS COVERS
THE REMAINDER OF THE FOUR STATE REGION.
THE MAIN SEVERE WEATHER RISKS WILL BE HAIL LARGER THAN PENNIES AND
DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. ISOLATED TORNADOES
WILL ALSO BE POSSIBLE...ESPECIALLY THIS AFTERNOON AND EVENING. THIS
RISK IS GREATEST ACROSS TEXAS...WEST OF A MINEOLA...TO LONGVIEW...
TO LUFKIN LINE.
IN ADDITION...LOCALLY HEAVY RAINFALL OF 2 TO 4 INCHES WILL BE
POSSIBLE ACROSS THE ENTIRE FOUR STATE REGION BEFORE ENDING. THESE
RAINFALL AMOUNTS MAY RESULT IN THE PONDING OF WATER ALONG AREA
ROADWAYS AND OTHER LOW LYING AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION WILL LIKELY BE NEEDED BY THIS AFTERNOON ACROSS
PARTS OF EAST TEXAS. ACTIVATION WILL LIKELY BE NEEDED ACROSS THE
REMAINDER OF THE AREA TONIGHT.
BUTTS
Thunderstorm Wind, Shelby
- When
- February 16, 8:10 PM CST
- Where
- Shelby County, 2.38 mi NNW of Center
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.810, -94.200
Sheriff's office reported a tree down which fell across a powerline rsulting in power outages.
Thunderstorm Wind, Shelby
- When
- February 16, 8:20 PM CST
- Where
- Shelby County, 2.07 mi S of New Harmony
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.740, -94.120
Sheriff's office reported a tree down along CR.417 near Hwy. 87 in Shelbyville, Texas.
Tornado, Sabine
- When
- February 16, 9:40 PM CST to 9:43 PM CST
- Where
- Sabine County, 1.37 mi S of Yellowpine to 1.09 mi S of Yellowpine
- Rating
- EF1
- Path length
- 0.33 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.260, -93.831
A tornado touched down in an open field near the Yellowpine Community. It travelled northeast destroying a large hay barn. Several trees and power lines were also snapped off. Tin roofing material was noted in the trees roughly 100 feet north of the barn across the road. Debris also damaged a trailer home on the east side of SR. 87 and the skirting was blown off.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Missouri, February 16 to 17, 20081 death · $500,000 · 16 events
- Flash Flooding in Oklahoma, February 16 to 17, 20081 death · 2 events
- Tornado and Damaging Wind in Louisiana, February 16, 2008$200,000 · EF1 · 2 events
- Lightning Strikes in Arkansas, February 16, 2008$41,000 · 2 events
- Tornado and Hail in Texas, February 16, 2008$27,000 · EF0 · 9 events
- Damaging Winds in Louisiana, February 16, 2008$30,000 · 54 kt wind · 4 events
- Winter Storm and Flooding in Missouri, February 16 to 19, 2008$2,000 · 21 events
- Winter Storm and Winter Weather in Iowa, February 16 to 17, 200816 events
- Winter Storm and Winter Weather in Texas, February 16, 200810 events
- Hail in Texas, February 16, 20081.25 in hail · 5 events
- Heavy Snow in New Mexico, February 16, 20084 events
- Hail and Damaging Wind in Louisiana, February 16, 2008$2,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77297, 77298, 77332.